Heat, Bollinger
- When
- August 4, 1:00 PM CST to 4:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
A large and strong high in the upper levels of the atmosphere was centered over the southern Plains. This feature brought hot and humid weather.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large and strong high in the upper levels of the atmosphere was centered over the southern Plains. This feature brought hot and humid weather. Afternoon heat indices peaked near 105 degrees, and actual air temperatures reached the mid 90's.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 9:22 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1022 AM CDT MON AUG 4 2008
.UPDATE...
WILL EXPAND THE HEAT ADVISORY TO INCLUDE SE ILLINOIS...MAINLY FOR
COORDINATION PURPOSES. ALSO...AVIATION DISCUSSION FOR NEXT TAF
ISSUANCE AT 18Z.
&&
.DISCUSSION...
WE ARE RUNNING A COUPLE OF DEGREES BEHIND EVEN 12Z MODEL OUTPUT AS
FAR AS TEMPS ARE CONCERNED. 12Z NAM IS SHOWING LOWERING DEW POINTS
ACROSS THE SOUTHERN 1/2 OF THE FA THIS AFTERNOON. WE MAY BE ON THE
MARGINAL SIDE OF HEAT ADVISORY CRITERIA TODAY...BUT CLOSE ENOUGH.
AND...TOMORROW LOOKS HOTTER...SO ONE IN EFFECT TODAY WILL BE OK. THE
HEAT ADVISORY WILL LIKELY BE EXPANDED TO INCLUDE THE ENTIRE AREA
WITH THE NEXT ROUTINE FORECAST PACKAGE. OTHERWISE WILL ONLY MAKE
MINOR MODIFICATIONS TO GRIDS BASED ON LATEST CURRENTS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL. ZERO FT DENSITY ALTITUDE VALUES WILL
BE ON THE HIGH SIDE WITH MAXIMUM TEMPS INTO THE 90S AND DEW POINTS
UPPER 60S TO LOWER 70S THIS AFTERNOON AND AGAIN TUESDAY. SKY COVER
SHOULD BE GENERALLY CLEAR. WINDS WILL BE LIGHT WITH A SOUTHERLY
COMPONENT TODAY...THEN VEER MORE SOUTHWEST TUESDAY WITH OCCASIONAL
GUSTS BETWEEN 10-20 KTS DUE TO DEEPER VERTICAL MIXING.
&&
.PREV DISCUSSION... /ISSUED 228 AM CDT MON AUG 4 2008/
TDS HAVE SETTLED INTO THE MID 60S EAST BUT REMAIN IN THE L70S
WESTERN PTNS FA. THIS IS CLOSE TO QUASI STATIONARY WARM SECTOR
BOUNDARY THAT WL BE OSCILLATING NEARBY/IN VCNTY TODAY. BASED ON
YDAYS TRENDS..ANTICIPATE TDS INTO THE L70S FROM SEMO/SWIL/FAR SW
KY...WHERE HEAT ADVISORY IS IN EFFECT. GIVEN MOS PROJECTIONS OF
M-U90S FOR HIGHS...CONTINUANCE OF ADVISORY IS NEEDED FOR HIS
HITTING 105 MAINLY IN SEMO. SIMILAR READINGS/NEED FOR ADVISORY MAY
OCCUR TUE AS WELL...BUT WL OUTLOOK IT ON HWO FOR NOW.
STRENGTHENING/BROAD CENTRAL U.S. HIGH MAINTAINS STRONG GRIP ON PAH
FA WX AND SHOULD DISCOURAGE ANY CONVECTION. THAT IS UNTIL TUE
NIGHT...WHEN HIGH BEGINS TO BE BROKEN DOWN AS UPPER HEIGHT FALLS
OCCUR IN DROPPING NWLYS INTO MID OH VALLEY. THIS WL SAG A FRONT
SOUTH AND TAP WARM/SOUPY/UNSTABLE AIRMASS FOR SHOWERS/TSMS TUE
NIGHT-WED ESP. BY THEN MORE ACTIVE NW FLOW PATTERN LOOKS TO KEEP
SCT POPS GOING THRU END OF WEEK...AFTER WHICH DRIER RELATIVE AIR
INVADES THE COLUMN FOR MOST OF THE FA (ALL BUT FAR WEST) FOR NEXT
WEEKEND. ALL THIS BEING APTLY REFLECTED WITHIN INHERITED
PACKAGE...LTL NEED FOR CHANGES TO FORECAST BEYOND DAY 4. NEAR TERM
POPS WERE TWEEKED MAINLY FOR COLLAB PURPOSE BUT NOT BY MUCH AS
THEY WERE ALSO ALREADY IN SYNC.
PREFERRED FWC/MET MOS BLEND INTO COLLAB PIC FOR TEMPS/TDS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BALLARD-CALLOWAY-
CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
MCCRACKEN.
MO...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR ALEXANDER-
JACKSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-UNION IL-
WILLIAMSON.
IN...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1040 AM CDT MON AUG 4 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1040 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM NOON THROUGH 600 PM FOR EXPECTED ADVISORY LEVEL INDICES OF 105 DEGREES OR GREATER...GENERALLY WEST OF A LINE FROM MOUNT CARMEL ILLINOIS TO MURRAY KENTUCKY. HEAT INDICES WILL REACH 100 TO 105 DEGREES ACROSS SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY. A FLOOD WARNING IS IN EFFECT ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES FOR MINOR FLOODING. REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH LATE IN THE WEEK ACROSS PORTIONS OF THE QUAD STATE REGION. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS. THE CHANCE IS EXPECTED TO GRADUALLY SHIFT SOUTH AND WEST WITH TIME. MINOR FLOODING WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER THROUGH WEDNESDAY. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILS. THE HEAT INDEX MAY EXCEED ADVISORY LEVELS OF 105 AGAIN TUESDAY AFTERNOON AND EARLY EVENING ACROSS THE ENTIRE FOUR STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1035 AM CDT MON AUG 4 2008 INZ081-082-085>088-KYZ010>022-042300- GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-LYON- TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON- DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...MARION...EDDYVILLE...CADIZ... PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE... HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON 1035 AM CDT MON AUG 4 2008 ...HIGHEST HEAT INDEX VALUES 100 TO 105 THIS AFTERNOON... WITH HIGH TEMPERATURES REACHING THE MIDDLE 90S...AND MODERATE HUMIDITY IN PLACE ACROSS THE REGION...MAXIMUM HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM 100 TO 105. THE COMBINATION OF HOT TEMPERATURES AND HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE...ESPECIALLY IN THE VERY YOUNG AND ELDERLY. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS.
The national radar mosaic for the moment the first event began.
8 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125453, 125454, 125455, 125456, 125457, 125458, 125459, 125460.